Tornadoes · United States · Oklahoma · 2017
Unrated tornado, Cestos, Oklahoma, May 18, 2017
This Unrated tornado ran 0.2 miles across Dewey County on May 18, 2017, touching down at 4:11 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 18, 2017
- Touchdown
- 4:11 PM CDT (21:11 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dewey County
- Touchdown point
- 36.127, -99.022
- Lift-off point
- 36.127, -99.022
- Record number
- 1705181511-01
What the Weather Service recorded
A line of storms fired along and just ahead of a dryline and cold front on the afternoon of the 18th and continued eastward across the state overnight into the 19th.
Storm chasers and broadcast media reported the first of a family of tornadoes across northwestern Oklahoma. No damage was reported. The specific location is estimated but based on triangulation of numerous observers.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
31 minutes of warning. NWS OUN issued a tornado warning for this county at 20:40 UTC, 31 minutes before the tornado touched down, in force until 21:15 UTC.
The county was under a tornado watch, issued at 18:18 UTC and running to 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:18 UTC | 01:00 UTC | Tornado Watch | OUN |
| 19:55 UTC | 20:45 UTC | Severe Thunderstorm Warning | OUN |
| 20:40 UTC | 21:15 UTC | Tornado Warning | OUN |
| 21:11 UTC | 21:28 UTC | Tornado Warning | OUN |
| 22:42 UTC | 23:30 UTC | Severe Thunderstorm Warning | OUN |
| 23:29 UTC | 00:15 UTC | Severe Thunderstorm Warning | OUN |
| 00:00 UTC | 07:59 UTC | Flood Watch | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 18, 2:23 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 18, 2:23 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
223 PM CDT Thu May 18 2017
.DISCUSSION...
Main focus was on the severe weather and heavy rain potential
through Saturday.
Now through 7 pm this evening, isolated to scattered discrete
supercells are expected to continue to move northeast across parts
of western north Texas, western Oklahoma, central Oklahoma, and
northern Oklahoma, mainly near and just southeast of a low level
cloud shield/differential heating boundary that extended from near
Clinton to Enid to Ponca City as of 215 pm. The Lawton, Oklahoma
City, and Stillwater areas could be affected by these dangerous
storms in the next few hours. These storms will continue to produce
giant hail, damaging winds, and tornadoes. Tornado potential will
only increase over the next few hours as low level shear increases.
The greatest potential for tornadoes may be shifting farther south
and east than previously forecast.
Across far northwestern Oklahoma now through 7 pm this evening,
additional discrete supercells may form with giant hail, tornadoes,
and damaging winds. Not sure that this activity will be more robust
compared to activity near the line mentioned due to more cloud cover
to limit destabilization.
Capping may be too strong for storm development south of a Knox
City, Texas to Wichita Falls to Ada line now through 7 pm this
evening.
Severe storms will remain possible this evening as they move
east. Models show the area of storm development in NW OK developing
down towards central OK as they move east tonight. In addition to
large hail, strong winds, and tornadoes possible, heavy rain that
could produce flash flooding in some locations will also be a
concern.
On Friday... Upper low and shortwave rotating around the low will
affect the region with a cold front moving across the area.
Widespread storms are expected to develop Friday afternoon and
continue into Friday night. Severe storms will be possible once
again. The potential for heavy rain and flash flooding will likely
be higher Friday than today across a larger area. 3-5 inches of
rain with locally higher amounts will be possible by Saturday
morning. With the heavy rain and flash flood potential, a Flood
Watch was issued earlier today for all but Harper county in NW OK.
It is in effect from 7 PM this evening through 7 AM Saturday. Models
show the rain shifting east and south of the area Saturday as the
front moves out of the area and the upper low lifts NE.
Shower and thunderstorm chances will return to the area Sunday
night and continue into Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 68 77 55 71 / 70 70 90 20
Hobart OK 64 81 53 73 / 40 90 70 10
Wichita Falls TX 69 84 58 76 / 60 70 80 20
Gage OK 57 75 47 69 / 40 50 30 0
Ponca City OK 66 78 54 69 / 70 70 80 10
Durant OK 70 84 66 76 / 60 50 80 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Saturday morning
for OKZ005>048-050>052.
TX...Flood Watch from 7 PM CDT this evening through Saturday morning
for TXZ083>090.
&&
06/25Hazardous weather outlook, May 18, 11:58 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1158 AM CDT Thu May 18 2017 OKZ004>048-050>052-TXZ083>090-191100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1158 AM CDT Thu May 18 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This afternoon and tonight... .Thunderstorms... There is a high risk for severe thunderstorms this afternoon and evening in parts of Oklahoma. Location... The high risk is over much of northwest Oklahoma, east of a Buffalo to Leedey line and north of a Leedey to Kingfisher to Blackwell line. Locations in the high risk area include Woodward...Alva...Watonga...Enid...Medford...and Cherokee. Moderate to enhanced risk areas surround the high risk area across the rest of Oklahoma into western north Texas. Timing... Mainly 1 PM until 10 PM. Impacts... Tornadoes...possibly strong and long-tracked... Hail up to softball size... Damaging winds 70 to 80 mph... Discussion... A warm and very unstable airmass is in place across most of Oklahoma, east of a dryline. As heating continues and an upper level storm slowly approaches, severe storms are expected to develop by early afternoon. Several models indicate the first storms will form across southwest Oklahoma and western north Texas. Instability and deep layer shear will support supercell thunderstorms which will have the potential to produce very large hail, damaging winds, and some tornadoes. Storms may organize into lines or clusters by late afternoon or this evening as they track northeast. Storms should begin to weaken by late evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations this afternoon and evening. .Heavy Rainfall... Locally heavy rainfall and flooding may occur with storms this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There is an enhanced risk for severe thunderstorms Friday when tornadoes, large hail, and damaging winds are all possible. Mainly dry weather is expected Sunday and Monday. Thunderstorm chances will increase around Tuesday of next week. .Heavy Rainfall... There is a potential for excessive rainfall Friday until Saturday morning, particularly over portions of central into southwest Oklahoma and adjacent parts of western north Texas. If you live in an area that is prone to flash flooding, pay attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS/BT
In the hours before
Local storm report, May 18, 3:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 1 NE FARGO 36.38N 99.61W
05/18/2017 E2.00 INCH WOODWARD OK TRAINED SPOTTER
&&
JPLocal storm report, May 18, 3:48 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TORNADO 9 SW CORN 35.29N 98.89W
05/18/2017 WASHITA OK BROADCAST MEDIA
CONFIRMED TORNADO BY MEDIA.
&&
RBARNESLocal storm report, May 18, 3:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 2 W WOODWARD 36.44N 99.43W
05/18/2017 E60 MPH WOODWARD OK TRAINED SPOTTER
&&
JPLocal storm report, May 18, 3:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 W MOORELAND 36.44N 99.26W
05/18/2017 E0.75 INCH WOODWARD OK TRAINED SPOTTER
&&
JPLocal storm report, May 18, 4:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND GST 2 WSW WOODWARD 36.42N 99.42W
05/18/2017 E58 MPH WOODWARD OK MESONET
&&
JPSpecial weather statement, May 18, 4:10 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
410 PM CDT THU MAY 18 2017
OKZ005>007-182145-
Alfalfa OK-Woods OK-Grant OK-
410 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa...northeastern
Woods and northwestern Grant Counties Until 445 PM CDT...
AT 408 PM CDT, a strong thunderstorm was located 5 miles northwest of
Ingersoll, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Alva, Cherokee, Burlington, Manchester, Amorita, Byron, Lambert,
Ingersoll, Great Salt Plains Lake, Driftwood, Capron and Waldron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3667 9824 3668 9844 3686 9883 3700 9863
3700 9795
TIME...MOT...LOC 2108Z 232DEG 47KT 3683 9849
03The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
9.2 hours before the tornado, 178 km from the path. May 18, 2017.
- Mixed-layer CAPE
- 1272 J/kg
- Mixed-layer CIN
- -210 J/kg
- Surface CAPE
- 2543 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
- 0-3 km lapse rate
- 5.4 K/km
The radar
The Vance AFB radar (KVNX), 105 km away, was scanning. The volume nearest the touchdown began at 21:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:38 UTC | HAIL 0.75 | 7 E Camargo | Dewey, OK | |
| 20:43 UTC | HAIL 2 | 1 Ne Fargo | Woodward, OK | |
| 20:50 UTC | TSTM WND GST 60 | 2 W Woodward | Woodward, OK | |
| 20:50 UTC | HAIL 0.75 | 3 W Mooreland | Woodward, OK | |
| 21:27 UTC | TORNADO | 3 W Chester | Woodward, OK | |
| 21:38 UTC | TORNADO | 8 N Chester | Major, OK | |
| 21:40 UTC | HAIL 1.5 | 11 N Chester | Major, OK | CORRECTED FOR TIME. |
| 21:54 UTC | TORNADO | 5 S Waynoka | Woods, OK | |
| 21:55 UTC | HAIL 1.5 | 11 N Chester | Major, OK | |
| 23:16 UTC | HAIL 1.25 | 1 Se Woodward | Woodward, OK |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 18, 2017
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 18 | 2:02 PM CDT | Unrated | Jackson, OK | 0.7 | 50 | |||
| May 18 | 2:11 PM CDT | EF0 | Jackson, OK | 1.2 | 75 | $5,000 | ||
| May 18 | 3:29 PM CDT | EF1 | Washita, OK | 6.0 | 100 | $5,000 | ||
| May 18 | 2:29 PM MDT | Unrated | Otero, CO | 2.9 | 75 | |||
| May 18 | 3:40 PM CDT | Unrated | Washita, OK | 0.5 | 100 | |||
| May 18 | 4:03 PM CDT | EF0 | Stafford, KS | 0.6 | 50 | |||
| May 18 | 4:04 PM CDT | Unrated | Wilbarger, TX | 0.2 | 50 | |||
| May 18 | 4:14 PM CDT | EF0 | Ford, KS | 0.5 | 50 | |||
| May 18 | 4:18 PM CDT | EF0 | Ford, KS | 0.3 | 50 | |||
| May 18 | 4:20 PM CDT | Unrated | Custer, OK | 0.2 | 30 | |||
| May 18 | 4:23 PM CDT | EF0 | Woodward, OK | 8.6 | 200 | $10,000 | ||
| May 18 | 4:30 PM CDT | EF0 | Barton, KS | 0.1 | 50 | |||
| May 18 | 4:33 PM CDT | EF0 | Stafford, KS | 0.6 | 50 | |||
| May 18 | 4:33 PM CDT | EF0 | Blaine, OK | 0.2 | 50 | $5,000 | ||
| May 18 | 4:37 PM CDT | Unrated | Major, OK | 0.2 | 30 | |||
| May 18 | 4:40 PM CDT | Unrated | Washita, OK | 0.3 | 50 | |||
| May 18 | 4:48 PM CDT | Unrated | Wichita, TX | 1.2 | 50 | |||
| May 18 | 4:49 PM CDT | EF1 | Woods, OK | 9.0 | 200 | $2,000 | ||
| May 18 | 4:54 PM CDT | EF2 | Wichita, TX | 2.0 | 100 | $100,000 | ||
| May 18 | 4:57 PM CDT | Unrated | Woods, OK | 0.2 | 50 | |||
| May 18 | 5:05 PM CDT | EF0 | Blaine, OK | 3.4 | 50 | $12,000 | ||
| May 18 | 5:23 PM CDT | EF0 | Barton, KS | 0.2 | 50 | |||
| May 18 | 5:49 PM CDT | EF0 | Barton, KS | 0.6 | 50 | |||
| May 18 | 5:52 PM CDT | EF0 | Wabaunsee, KS | 0.0 | 25 | |||
| May 18 | 6:31 PM CDT | EF0 | Saline, KS | 0.3 | 50 | |||
| May 18 | 7:00 PM CDT | EF0 | Stephens, OK | 0.2 | 50 | $2,000 | ||
| May 18 | 7:41 PM CDT | EF1 | Brown, TX | 3.3 | 450 | |||
| May 18 | 8:04 PM CDT | EF0 | Brown, TX | 0.4 | 50 | |||
| May 18 | 8:38 PM CDT | EF1 | Brown, TX | 4.4 | 880 | |||
| May 18 | 9:13 PM CDT | EF0 | Pontotoc, OK | 0.6 | 75 | $5,000 | ||
| May 18 | 9:46 PM CDT | EF1 | Pittsburg, OK | 8.2 | 1,000 | $30,000 | ||
| May 18 | 9:56 PM CDT | EF1 | Pittsburg, OK | 4.6 | 1,000 | $15,000 | ||
| May 18 | 9:57 PM CDT | EF2 | McIntosh, OK | 13.7 | 850 | $175,000 | ||
| May 18 | 10:11 PM CDT | EF1 | McIntosh, OK | 4.7 | 500 | $75,000 | ||
| May 18 | 10:15 PM CDT | EF1 | McIntosh, OK | 3.8 | 450 | $25,000 | ||
| May 18 | 10:25 PM CDT | EF1 | McIntosh, OK | 8.8 | 600 | $125,000 | ||
| May 18 | 10:30 PM CDT | EF1 | Wagoner, OK | 5.0 | 500 | $25,000 | ||
| May 18 | 10:35 PM CDT | EF1 | Muskogee, OK | 5.3 | 900 | $20,000 | ||
| May 18 | 10:37 PM CDT | EF1 | Muskogee, OK | 2.0 | 400 | $25,000 | ||
| May 18 | 10:39 PM CDT | EF1 | Wagoner, OK | 10.3 | 700 | $120,000 | ||
| May 18 | 10:40 PM CDT | EF2 | Muskogee, OK | 2.8 | 400 | $350,000 | ||
| May 18 | 10:41 PM CDT | EF1 | Muskogee, OK | 3.7 | 350 | $20,000 | ||
| May 18 | 10:45 PM CDT | EF1 | Muskogee, OK | 16.6 | 650 | |||
| May 18 | 10:48 PM CDT | EF1 | Wagoner, OK | 12.7 | 650 | $200,000 | ||
| May 18 | 11:01 PM CDT | EF1 | Cherokee, OK | 5.8 | 800 | |||
| May 18 | 12:07 AM CDT | EF0 | Benton, AR | 2.0 | 225 | $40,000 | ||
| May 18 | 12:23 AM CDT | EF1 | McDonald, MO | 1.0 | 100 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.